Winter Storm, Orange
- When
- February 18, 2:00 AM EST to 5:00 AM EST
- Where
- Orange forecast zone
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
An area of low pressure off the mid Atlantic coast early Monday afternoon (2/17/03), moved northeast and passed south of Cape Cod early Tuesday morning (2/18/03) before it moved out to sea. Snow overspread portions of southern and eastern Vermont during the evening of the 17th and became heavy overnight.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure off the mid Atlantic coast early Monday afternoon (2/17/03), moved northeast and passed south of Cape Cod early Tuesday morning (2/18/03) before it moved out to sea. Snow overspread portions of southern and eastern Vermont during the evening of the 17th and became heavy overnight. It tapered off to light snow and flurries during the early morning of the 18th. Snow accumulations across this area were generally 6 to 12 inches, with somewhat lighter amounts (3 to 6 inches) in the western third of Rutland county and the northern third of Orange county. A few reports included: In Windsor county 12.4 inches in Ludlow and 12 inches at Sharon, while in Orange county Thetford received 7 inches. In Rutland county, the city of Rutland reported 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 17, 9:39 PM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
939 PM EST MON FEB 17 2003
LONGER LOOP OF RADAR IMAGERY SHOWS WELL DEFINED NORTHERN EDGE TO
PRECIPITATION SHIELD MAINLY OVER THE SOUTHERN PORTIONS OF THE
FORECAST AREA. SATELLITE TRENDS SUPPORT UPPER TROUGH OVER THE
REGION MOVING MORE EAST-NORTHEAST WITH TIME. AS A RESULT...BEST
ENHANCEMENT TO THE PRECIPITATION SHIELD WILL BE OVER THE SOUTHERN
AREAS OF THE FORECAST AREA AND POINTS SOUTH. SPOTTER REPORTS ACROSS
RUTLAND AND WINDSOR COUNTIES INDICATING ANYWHERE FROM 1 TO 4 INCHES
HAS FALLEN WITH NOTHING OVER THE REMAINDER OF THE FORECAST AREA.
GIVEN THE EAST-NORTHEAST MOVEMENT OF BEST DYNAMIC SUPPORT AND
ENHANCED PRECIPITATION...FEEL PRECIPITATION SHIELD WILL HAVE A HARD
TIME MOVING SIGNIFICANTLY NORTHWARD OVERNIGHT. LATEST RUNS OF
ETA/MESOETA/RUC/WSETA/GFS ALL HINTING AT A LIMITED NORTHWARD
PROGRESSION. SO AS A RESULT...WILL TONE DOWN SNOW AMOUNTS OVER THE
REGION...BUT KEEP ADVISORIES AND WARNINGS INTACT. LOOKING FOR TWO
INCHES OR LESS ALONG THE CANADIAN BORDER...2 TO 6 INCHES IN THE
ADVISORY AREA...AND 6 TO 12 INCHES IN THE WARNING AREA. THUS HAVE
UPDATED THE FIRST TWO PERIODS TO REFLECT THE AMOUNTS AND
PRECIPITATION PROBABILITIES...BUT TEMPERATURE AND WIND FORECASTS IN
GOOD SHAPE.
UPDATED ZONES TO BE ISSUED NO LATER THAN 1000 PM.
EVENSON
.BTV...WINTER STORM WARNING TONIGHT/TUE VTZ010>012.
WINTER WX ADVISORY TONIGHT/TUE NYZ029>031-034-035-VTZ005>009.NYZ026>031-034-035-VTZ001>012-171115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 436 AM EST MON FEB 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A SIGNIFICANT WINTER STORM ALONG THE EAST COAST WILL SPREAD LIGHT SNOW INTO SOUTHERN VERMONT BY LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... TONIGHT...THE STORM WILL CONTINUE TO SPREAD SNOW ACROSS MOST OF NORTHERN NEW YORK AND VERMONT. THE SNOW IS EXPECTED TO BECOME HEAVY AT TIMES ACROSS CENTRAL AND SOUTHERN VERMONT THROUGH TUESDAY MORNING...WHERE WINTER STORM WARNINGS HAS BEEN POSTED. THE COUNTIES WITH A WINTER STORM WARNING INCLUDE...ORANGE...RUTLAND...AND WINDSOR. THIS PART OF CENTRAL AND SOUTHERN VERMONT WILL RECEIVE 8 TO 12 INCHES BY TUESDAY AFTERNOON. MEANWHILE...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE NORTHERN ADIRONDACKS IN NEW YORK AND ADDISON...LAMOILLE...CALEDONIA...WASHINGTON...AND CHITTENDEN COUNTIES IN VERMONT. THIS AREA IS EXPECTED TO RECEIVE 4 TO 7 INCHES BY TUESDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SNOW SPOTTERS AND COOP OBSERVERS ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. THESE REPORTS ARE GREATLY APPRECIATED. TABER
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343171, 5343172, 5343173.